Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Birmingham, AL

January 26, 2004Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 26, 2004, 5:40 AM CST for Pike County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2004, 5:40 AM CST (11:40 UTC)
Expired
Jan 26, 2004, 6:15 AM CST
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 26, 4:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS54 KBMX 261140
SVRBHM
ALC109-261215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 AM CST MON JAN 26 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 615 AM CST

* AT 535 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ORION...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINWOOD.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3186 8616 3171 8614 3195 8583 3197 8599

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 5:08 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 26, 5:08 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CST MON JAN 26 2004

...TORNADO WATCH UNTIL 10 AM CST...

.SYNOPSIS...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES ARE EXPECTED
ACROSS SOUTHERN ALABAMA TODAY.  THE OTHER BIG STORY IS THE WEDGE OVER
EAST ALABAMA THAT WILL CAUSE A SHARP TEMPERATURE CONTRAST ACROSS THE
STATE TODAY.  TEMPERATURES WILL RANGE FROM LOWER 70S ON THE WEST SIDE
OF THE SIDE OF THE STATE...TO UPPER 30S ON THE EAST.  A COLD FRONT
MOVES THROUGH THE STATE OVERNIGHT TONIGHT USHERING IN MUCH COOLER
TEMPERATURES FOR MID-WEEK.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 63 37 37 21 40 / 40 20 00 00
MONTGOMERY 68 40 43 23 42 / 70 20 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH #2 IN EFFECT UNTIL
10 AM CST FOR ALZ044-046-048>050.

&&

JONES/90
Hazardous weather outlook, Jan 25, 3:05 PM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST SUN JAN 25 2004

ALZ011>015-017>050-252300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
305 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF A MONTGOMERY TO AUBURN
LINE THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF STRONG WINDS...A LOW PRESSURE DISTURBANCE...AND
SOME INSTABILITY WILL BRING THE POSSIBILITY OF STRONG THUNDERSTORMS
TO PARTS OF EAST CENTRAL AND SOUTHEAST ALABAMA THROUGH MONDAY
MORNING.  THE MAIN HAZARD FROM ANY STRONG STORMS THAT DEVELOP
WOULD BE GUSTY STRAIGHT LINE WINDS UP TO 40 MPH.

SHOWERS AND A FEW THUNDERSTORMS WILL WEAKEN AS THEY MOVE ACROSS EAST
ALABAMA LATE THIS AFTERNOON INTO EARLY EVENING...ALTHOUGH AN ISOLATED
STRONG STORM CANNOT BE RULED OUT.  A MID LEVEL LOW PRESSURE
DISTURBANCE WILL CAUSE MORE SHOWERS AND THUNDERSTORMS TO DEVELOP
LATE TONIGHT ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST ALABAMA.
A FEW OF THESE STORMS LATE TONIGHT AND MONDAY MORNING MAY BE STRONG.

BESIDES STRONG THUNDERSTORMS...LOCALLY HEAVY RAINFALL AMOUNTS OF
ONE TO TWO ADDITIONAL INCHES CAN BE EXPECTED THROUGH MONDAY
MORNING EAST OF A SELMA TO GADSDEN LINE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A FEW STRONG THUNDERSTORMS MAY LINGER AREAS SOUTH OF INTERSTATE 85
MONDAY MORNING.  THE MAIN HAZARD WITH THESE STORMS WILL BE
DAMAGING WINDS.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY...BUT SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS THROUGH MONDAY MORNING...ESPECIALLY AREAS
ALONG AND SOUTH OF A MONTGOMERY TO AUBURN LINE.

MBS/91

In the hours before

Special weather statement, Jan 26, 2:53 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 AM CST MON JAN 26 2004

ALZ050-260915-
BARBOUR-
253 AM CST MON JAN 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN BARBOUR COUNTY
UNTIL 315 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 248 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR EUFAULA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EUFAULA THROUGH 330
AM CST.

LAT...LON 3191 8533 3178 8518 3195 8510 3206 8513

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:58 AM CSTSevere Thunderstorm WarningBMXBarbour47 min
Jan 26, 6:10 AM CSTSevere Thunderstorm WarningBMXBullock50 min
Jan 26, 7:02 AM CSTSevere Thunderstorm WarningBMXRussell43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.